Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS La Crosse, WI

June 16, 2017Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 6:28 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 6:28 PM CDT (23:28 UTC)
Expired
Jun 16, 2017, 7:15 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS53 KARX 162328
SVRARX
MNC045-055-169-170015-
/O.NEW.KARX.SV.W.0125.170616T2328Z-170617T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
628 PM CDT FRI JUN 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Winona County in southeastern Minnesota...
  Northwestern Houston County in southeastern Minnesota...
  Northeastern Fillmore County in southeastern Minnesota...

* Until 715 PM CDT

* At 628 PM CDT, a severe thunderstorm was located near Houston, or 8
  miles northwest of Caledonia, moving east at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Public reported multiple trees down in Highland. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* this severe thunderstorm will remain over mainly rural areas of
  southwestern Winona...northwestern Houston and northeastern
  Fillmore Counties, including the following locations: Rushford
  Village, Money Creek, Highland, Hart and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4393 9197 4393 9161 4368 9160 4364 9196
      4374 9199 4383 9199
TIME...MOT...LOC 2328Z 257DEG 19KT 4370 9164 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Rogers
1 follow-up statement
097 
WWUS53 KARX 170008 RRA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT FRI JUN 16 2017

MNC045-055-169-170018-
/O.EXP.KARX.SV.W.0125.000000T0000Z-170617T0015Z/
Winona MN-Houston MN-Fillmore MN-
708 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA...
NORTHWESTERN HOUSTON AND NORTHEASTERN FILLMORE COUNTIES WILL EXPIRE
AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

LAT...LON 4393 9197 4393 9161 4368 9160 4364 9196
      4374 9199 4383 9199
TIME...MOT...LOC 0008Z 257DEG 19KT 4374 9137 

$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 2:36 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 16 2017

Generally VFR conditions are expected during this period.
Scattered showers/storms may form this afternoon/evening along a
weak frontal boundary. Although placement is somewhat uncertain,
did include a mention of VCTS at KLSE and VCSH at KRST late this
afternoon, although as confidence in location/coverage of
convection increases, adjustments will be needed. MVFR/IFR
conditions could briefly accompany any storms. Mainly
south/southwest winds are expected today into tonight, pending
exact placement of the weak surface boundary and erratic winds
around any storms. It is possible daytime winds could be a bit
gustier, depending on the depth of diurnal mixing through the
day. Fog could not be ruled out early Saturday, but confidence in
cloud/precip trends limits confidence in any fog at this time.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...JM
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jun 16, 6:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             ARCADIA                 44.25N 91.50W
06/16/2017  E1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&

MH
Local storm report, Jun 16, 6:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 NE FOUNTAIN CITY      44.16N 91.64W
06/16/2017  E1.00 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

MH
Local storm report, Jun 16, 6:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     4 NE FOUNTAIN CITY      44.16N 91.64W
06/16/2017                   BUFFALO            WI   TRAINED SPOTTER

            LARGE TREE DOWN, ESTIMATED 12 INCH DIAMETER.

&&

MH
Local storm report, Jun 16, 6:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 NE FOUNTAIN CITY      44.16N 91.64W
06/16/2017  E1.00 INCH       BUFFALO            WI   TRAINED SPOTTER

            HAIL ONGOING AT TIME OF REPORT.

&&

MH
Local storm report, Jun 16, 6:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     LANESBORO               43.72N 91.97W
06/16/2017                   FILLMORE           MN   COUNTY OFFICIAL

            NUMBER OF TREES DOWN AT GOLF COURSE AND
            ANOTHER ACROSS A HIGHWAY. PEA SIZE HAIL IN
            TOWN, BUT LARGER TO THE SOUTH (NO SIZE
            GIVEN).

&&

MH
Local storm report, Jun 16, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     2 NW CARIMONA           43.68N 92.18W
06/16/2017  M56 MPH          FILLMORE           MN   AWOS

            AWOS STATION FKA, PRESTON AIRPORT.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:14 PM CDTSpecial Weather StatementARXDodge, Mower, Olmsted2 hr
Jun 16, 4:48 PM CDTSevere Thunderstorm WarningARXOlmsted42 min
Jun 16, 4:54 PM CDTSevere Thunderstorm WarningARXFillmore51 min
Jun 16, 4:57 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona48 min
Jun 16, 5:21 PM CDTSevere Thunderstorm WarningARXWinona39 min
Jun 16, 5:44 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona61 min
Jun 16, 5:50 PM CDTSevere Thunderstorm WarningARXWabasha, Winona40 min
Jun 16, 6:07 PM CDTSevere Thunderstorm WarningARXWinona28 min
Jun 16, 6:12 PM CDTSevere Thunderstorm WarningARXFillmore, Houston63 min
Jun 16, 6:46 PM CDTSevere Thunderstorm WarningARXHouston, Winona29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.